Arkansas, 2008

Flash Flood in Arkansas, August 19, 2008

August 19, 2008 · NWS SHV · 1 event in 1 county or zone

An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico. Small perturbations rounded the back side of this feature and resulted in deep lift needed for widespread showers and thunderstorms across portions of the region. The result was some flooding reports where thunderstorm activity trained over the same general area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 10:05 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 19, 10:05 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CDT TUE AUG 19 2008

.DISCUSSION...
SHOWERS WITH EMBEDDED TSTMS CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS MUCH THE CWA AS OF LATE MORNING. THIS TREND SHOULD CONTINUE
THROUGHOUT THE AFTERNOON...AS 20 KT LOW LEVEL WINDS CONTINUE TO PUMP
MOISTURE INTO THE REGION. CURRENT FORECAST WITH NEAR 100 PERCENT
POPS STILL LOOKS OK. FORECAST HIGH TEMPS MAY BE A LITTLE ON THE WARM
SIDE...BUT THERE IS A LITTLE SUN IN THE SOUTHEAST ZONES AT THIS
TIME...ALLOWING FOR SOME WARM UP. MINOR ADJUSTMENTS DOWNWARD WILL BE
MADE IN NORTHWEST...AS THE RAIN SHOULD CONTINUE IN THIS AREA
THROUGHOUT THE AFTERNOON.  NO OTHER CHANGES AT THIS TIME.
FLOOD WATCH ANTICIPATED FOR THE AFTERNOON FORECAST ISSUE...
SINCE THIS EVENT WILL EVOLVE OVER THE NEXT 36 TO 48 HOURS.
HOWEVER LOCALIZED HEAVY AMOUNTS COULD LEAD TO A FLASH FLOOD
WARNING OR TWO BEFORE THEN.

&&

.AVIATION...

LARGE AREAS OF SHRA WILL CONTINUE TO PASS ACROSS THE CWA
TODAY...AFFECTING THE FLIGHT OPERATIONS ACROSS THE AREA. IFR AND
MVFR WILL BE THE MAIN FLIGHT CATEGORIES WE WILL OBSERVE THROUGH MUCH
OF THE DAY...WITH SOME ISOLATED TSRA AFFECTING A FEW TERMINALS. THE
UPPER LOW OVER NORTH TEXAS WILL CONTINUE TO PULL UP MOISTURE THROUGH
THE NEXT 24 HRS...SO OCCASIONAL SHRA AND TSRA ACTIVITY WILL REMAIN
POSSIBLE THROUGH THE 18Z TAF PERIOD. VSBYS AND CEILINGS WILL BE UP
AND DOWN SO A FEW AMENDMENTS MAY BE COMMON THROUGH THE
DAY...ESPECIALLY WHEN TS APPROACH TERMINALS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  68  82  68  88 / 100  70  70  50  50
MLU  83  69  81  69  86 /  90  70  70  70  50
DEQ  78  66  81  66  86 /  90  70  80  60  50
TXK  80  67  81  67  88 / 100  70  80  60  50
ELD  78  67  81  68  87 / 100  70  80  70  50
TYR  80  69  82  68  89 / 100  60  60  40  40
GGG  80  68  82  67  88 / 100  60  60  50  50
LFK  83  71  84  70  90 /  90  60  70  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Aug 19, 4:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT TUE AUG 19 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
500 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FOUR
STATE REGION THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT
EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 35 TO 40 MILES AN HOUR.

IN ADDITION...HEAVY RAINFALL MAY RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS AND LOW LYING AREAS ACROSS THE ENTIRE FOUR STATE REGION
BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE THROUGH
WEDNESDAY...AS A SLOW MOVING UPPER LEVEL LOW MOVES TOWARD THE
AREA. A WIDESPREAD 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE BEFORE
ENDING...WHICH MAY RESULT IN SOME LOCALIZED FLOODING. LATER
FORECASTS WILL BETTER PINPOINT THE AREA AT GREATEST RISK FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT.

BUTTS

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 19, 10:50 AM CST to 1:00 PM CST
Where
Union County, 1.5 mi NNE of El Dorado to 1.92 mi NNW of El Dorado
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Police Department reported that several roads across the city had nearly one foot of water on them. Water was beginning to enter some parked cars in some areas. Between 1100 am and noon, the local police department was busy blocking badly flooded streets and helping people who had become stranded inside stalled cars. Water reached the windows of some stalled vehicles and covered the hoods of others. Flooding was particularly bad on 19th Street just east of College Avenue and at the Mellor Park Mall. Other streets that reported flooding were Timerlane, Grove, West Block, Junction City Road, Hillsboro, North West Avenue and Mount Holly Road. Water was high enough to go into a business located on North West Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132013.